FUDiabetes

Ready to try my first IM injection, but


#1

I had a croissant (30 g carb) for a late lunch. Two hours later I’d risen from 5.4 (97) to 16.7 (300). Pod is new, looks dry. I’ve now levelled off but I’m not yet dropping. So it looks like a perfect time to experiment with an IM injection. My ordinary correction calc says I should take 4.5U, and @daisymae recommends taking half what you normally would for an IM. But my IOB is currently 6.35. Should I ignore that, take 1 or 2 U IM, and prepare to take carbs when needed? Or with that much IOB, is it safer to ride it out?


#2

IM doesn’t change the IC, it just makes it come in faster.

Since it is your first one, you might want to cut it down a little bit until you get comfortable with it. But the insulin works the same in terms of carbs, just faster. So the math should be the same.

I do the same amount when I am doing IV, and that is much faster than IM or subcu.


#3

first off, croissants are filled with butter. butter (fat) slows down absorbtion; so, even though there might be 30gms of carbs in it, those carbs are going to “hit” you later as they are digesting slower than, say, a piece of rye bread.

as far as IM injections go, it has been my experience that my body is very sensitive to insulin delivered this way. i need to be more cautious whenever i do an IM injection. one of the great things i have figured out (with a lot of experimentation) is that instead of a regular insulin delivery’s duration time (around 4 hours), the IM insulin leaves my body at around 2 hours. so, it works much faster, and it leaves much faster.

with such a spike as you are describing, i would immediately take a shot. but just do something modest to bring your BG down, and then if you begin going low, you can always correct with carbs (anything yummy will do). IMHO, try taking a bit of insulin that would bring you back into an acceptable range, knowing that you have IOB and that that croissant is still inside you digesting.


#4

My endo said I should never do IV because if I overdose I’ll pass out and maybe die and it will happen too quickly for me to have time to save myself. But I have been tempted.


#5

Yes, if you take too much.

But if you are 250, would 1 unit make you pass out? If you know your correction factor, an IV dose simply makes the insulin work very soon instead of the normal duration.

As an example - if 1 unit would bring you down from 250 to 100, and would normally take 4 hours, an IV dose of that same amount would do the same thing, but much quicker.

In other words, the dosing amount doesn’t change with IV, just the speed. It makes sense, because you aren’t changing what insulin does, it eventually gets into the blood no matter how you inject it. Insulin only works when it is in your blood.


#6

Although it makes intuitive sense, that doesn’t assure me that it’s true. Does a sharp insulin spike cause the same response as a gradual infusion? Does an IV bolus hit the liver more and the muscles less, and if so is the response identical? Does a highly-concentrated IV slug of insulin cause any problem compared with the dilution of a slow infusion? Does a real quick BG drop cause any systemic panic response or blood chemistry issues? I have vast ignorance on these kinds of questions. Also, I know that SQ is forgiving of bacterial contamination. I wonder if IV dosing demands much better injection site prep to avoid infection.

In recognition of my ignorance on these points, up to now I’ve accepted the endo’s advice on this one. On the other hand, you are still alive…


#7

I don’t want to talk anyone into it. It’s a personal choice, obviously.

I didn’t start stupid. When I started I would be over 200 and take a minimal amount, like 1/2 a unit. I built up to it gradually and built my confidence. I could see the affects. Eventually I got comfortable with it, got comfortable with the amounts and the speed

I have been doing it for many years. And I still take great precautions. I don’t do it on a hunch that I have a high BG. I do it only when I know for sure what my BG is. There is no guessing on the BG.

Or I do it after I have eaten a good bit and do it to counter the food in a hurry.

Yes, infection is a risk. So I have a dedicated vial that I use, and always wipe it with alcohol, every single time. I only take out of that vial for IV use. This is much different than how I do subcu shots, where alcohol wipes are rarely used! And I wash my hands and wipe the spot with alcohol. I don’t screw around with it.

The thing that put me most at ease was realizing that doing IV more closely resembled the non-diabetic’s insulin delivery. The non-diabetic goes through the portal vein, into the liver, and then into the blood. It isn’t absorbed from the fat layer beneath the skin for several hours. I feel like what I am doing is as close as I can get to non-diabetic delivery.

Anyway, that’s why I do it.


#8

@Eric
Does it matter if you use the same spot or is that not relevant? Like infusion set needs to be moved. With IV injection does the concept apply?


#9

Yeah, you want to move it. Don’t want to scar the vein and damage it. I rotate my sites. And I have about 50 sites.

Also, I use insulin syringes which are a much narrower gauge than what they draw blood with. The difference is I am putting insulin in, not taking blood out, so a smaller needle can be used. (like the song, “Blood is Thicker than Insulin” :musical_note: (or something like that). And the smaller needle is not as damaging to the vein.


#10

I don’t think I hit muscle. I only had 8mm syringes, and I probably injected too far back on the arm rather than into the side. (Of course I only watched the YouTube videos afterwards…) My first injection (2U) was painless so I knew I wasn’t in muscle, so I did another and it was also painless.

Nevertheless, I started coming down almost right away (5:30), and at one point was dropping about 1 mmol (25 mg) every 10 minutes, which was scary, but then levelled out beautifully at 8 pm. So I went from 16.7 (300) to 5 (90) in 2.5 hours. That could have been the result of the additional 4U on top of the 6U on board, but I don’t think I’ve ever come down so fast while not active.

Still, I’ll have to get some longer needles before I try it again.


#11

Here ya go, 1/2 inch (12.7 mm):

https://www.amazon.com/BD-Ultra-Fine-Needles-12-7mm-Gauge/dp/B00JQJ635W/ref=sr_1_3_a_it?ie=UTF8&qid=1523641959&sr=8-3&keywords=12.7+mm+needles

or if you prefer syringes (this says allergy syringe, but it’s the same unit size as insulin syringes. I use these too.)

https://www.amazon.com/gp/product/B001QJ302Y/ref=oh_aui_search_detailpage?ie=UTF8&psc=1

These seem expensive, but since you aren’t doing it all the time it’s relatively cheap. BD is the premier syringe and needle.


#12

I see the above doesn’t ship to Canada (where I think you’re located?). So if you want something available within Canada and for a cheaper price, I’d recommend these 12 mm pen tips from Diabetes Express:

https://www.diabetesexpress.ca/pentips-unifine-pentips-12mm-p-990.html

However, you do have to pay shipping, and I can’t remember how much that is. But I order these needles, ketone strips, site dressings, and other things I have to pay for out of pocket from Diabetes Express regularly and like them.


#13

If any of you Canucks want any of those things, I have Amazon Prime so my shipping is free. I am happy to just leave it in the same box, stick another mailing label on it and send it out your way.


#14

Thanks for that, @Jen. I use Diabetes Express for pods, but my version, https://omnipod.diabetesexpress.ca/, doesn’t offer pen tips, or a whole bunch of other things yours does. Lotus Land privileges?


#15

what youtube videos?


#16

Oh gosh, that was a while back. One was a demo in front of nursing students, and another was a woman showing how to find the right spot in the thigh. I probably just searched for “IM injection technique”. They shouldn’t be hard to find.


#17

Here is one by Dr Bernstein.


#18

oh I see, it was a general IM injection technique; not necessary IM insulin injection. got it.